Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Binghamton, NY

July 22, 2003Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 22, 2003, 2:17 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 2:17 PM EDT (18:17 UTC)
Expired
Jul 22, 2003, 5:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 221818
FFWBGM
NYC101-222115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 515 PM EDT.

* AT 212 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SLOW MOVING 
THUNDERSTORMS WITH EXCESSIVE RAINFALL OVER THE FOLLOWING 
LOCATIONS... 

ADDISON...CAMERON...CAMPBELL...CANISTEO... 
GREENWOOD...HARTSVILLE...HORNELL...JASPER...  
SAVONA...THURSTON...TROUPSBURG...WEST CAMERON AND WOODHULL.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4201 7776 4200 7726 4230 7715 4237 7770

PADAVONA
1 follow-up statement
000 
WGUS71 KBGM 221907
FFSBGM
NYC101-222115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT TUE JUL 22 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR STEUBEN
COUNTY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE EXPANDING OVER STEUBEN COUNTY. RADAR TRENDS 
SUGGEST FLASH FLOODING WILL BECOME POSSIBLE ACROSS MUCH OF STEUBEN 
COUNTY...AS THUNDERSTORMS INCREASE IN COVERAGE.

FLASH FLOODING HAS ALREADY BEEN OBSERVED OVER SOUTHWEST STEUBEN 
COUNTY...WHERE SEVERAL ROADS ARE UNDER WATER. RADAR ESTIMATES OF 
OVER AN INCH PER HOUR OF RAINFALL IS OCCURRING WITH THESE 
THUNDERSTORMS. SUCH AMOUNTS ARE LIKELY TO CAUSE FLASH FLOODING TO 
OCCUR WITH LITTLE WARNING.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

PADAVONA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:50 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 10:50 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 AM EDT TUE JUL 22 2003

UPDATED ZONES TO INCLUDE FLOOD WATCH...REST OF FORECAST IN GOOD
SHAPE...SO NO OTHER CHANGES.

VAN AUSDALL

-----------------------PREVIOUS DISCUSSION------------------------

UPDATE...
SQUALL LINE AND ASSOCIATED STRATIFORM RAIN HAS PASSED THE FCST
AREA...SO HAVE FRESHENED UP THE GRIDS AND ZONES TO ACCOUNT FOR THIS
SEVERAL HOUR LULL INTO THE AFTERNOON HOURS. WILL MAINTAIN HIGH POPS
FOR THE 12 HOUR DAY PERIOD AS NEXT IMPULSE NOW ENTERING UPR
MIDWEST ARRIVES LATER THIS AFTERNOON. ADDITIONAL SHOWERS...AND
STORMS EXPECTED TO REFIRE WITH THIS FEATURE. JAB

PREVIOUS THOUGHTS...
EXTREMELY BUSY MORNING WITH SECOND LINEAR SQUALL LINE IN 12 HOURS
COMING THROUGH...ALSO TORRENTIAL RAINS. 2-3 STORM TOTALS OVER THE
TWIN TIERS.

MODELS IN GENERAL AGREEMENT WITH HI AMPL SYNOPTIC PATTERN WITH MINOR
IMPULSES STREAMING NORTH ACROSS SFC FRONTAL BNDRY RIGHT OVER OUR
CWA. MESO-ETA CAPTURING DETAILS THE BEST...SO WILL FOLLOW TO GIVE
TIMING THESE IMPULSES A SHOT. CURRENT FEATURE WILL PULL NORTHEAST
PRIOR TO SUNRISE. ALREADY SEEING STRATIFORM RAIN DIMINISHING OVER
WRN ZONES...WHILE CONVECTIVE BOWS CONTINUE IN THE EASTERN THIRD.
WELL BE STRATIFORM EVERYWHERE FOR THE FIRST COUPLE HOURS OF FCST
PERIOD...ESPLY EAST OF I-81...THEN MUCH OF THE MORNING AND FIRST
PART OF THE AFTERNOON LOOKS RELATIVELY RAIN FREE. BROAD ENERGETIC
FLOW AND MESO BOUNDARIES GALORE OVER THE AREA COULD TRIGGER SPOTTY
SHRA/TSRA ANYTIME, ANYWHERE...BUT BEST SHOT AT ANOTHER ROUND OF
ORGANIZED PRECIP LOOKS TO BE LATER THIS AFTERNOON AND EVENING. W/V
LOOP SHOWS SVRL SWIRLS COMING INTO BASE OF GTLKS UPR TROF. A MAIN
FEATURE OVER CNTRL IL/IN IN THE H5-H7 PV FIELDS CAN BE TRACKED ON
THE SATL...AND META MDL ROLLS IS THROUGH THE AREA LATE THIS
AFTERNOON. MESO-ETA HAS A H5 AVORT COMING THRU AS WELL...BUT A TOUCH
FURTHER WEST THAN PV MAX. WEAK SFC FRONT WILL SIT MAINLY ACROSS
CNTRL AND ERN ZONES TODAY THRU WEDS AND WL BE THE MAIN FOCUS.
HEATING WILL BE LESS TODAY THAN YDY...BUT AGAIN MOISTURE WL BE
AVAIL. DEEP LAYER MEAN WIND FIELDS ARE WEAKER TODAY THAN YESTERDAY
AND HIGH LLVL HELICITY HAS SHIFTED TO NEW ENGLAND. TAIL END OF THE
BETTER SHEAR ZONE AND POSSIBLY EVEN SOME HEATING MAY OCCUR OVER ERN
ZONES...BUT OTHERWISE FEEL THAT SEVERE THREAT FOR MOST OF AREA IS
LOWER THAN YESTERDAY. SPC SLGHT RISK SEEMS TO CONCUR BY SLICING THRU
MIDDLE OF OUR AREA.

ONE THING WE CANT HANDLE TODAY IS MUCH MORE RAIN. ANY STORMS THAT
DEVELOP WILL STILL BE ABLE TO PUT DOWN AN INCH OR SO. BEST TARGET
FOR HEAVIER RAIN TODAY LOOKS TO BE FROM SUSQ REGION TO WRN CATS AND
POCONOS WHERE THE MAX BLYR CONVG WILL BE ALONG THE FRONT. THERE HAS
BEEN RELATIVELY LESS RAIN EAST...COMPARED TO CNTRL SRN TIER. WILL
CONTINUE THE ESF OUTLOOK FOR NOW AND SAVE ANY WATCHES FOR LATER WHEN
A MORE SPECIFIC TARGET AREA MIGHT BE IDENTIFIED.

CONTINUED SERIES OF UPPER WAVES PROGGED TO COME ACROSS AREA THROUGH
WEDNESDAY...BUT FRONT OOZES JUST A BIT FURTHER EAST...SO AT LEAST
WESTERN PART OF AREA WILL HAVE A BETTER CHANCE OF MISSING THE ROUNDS
OF SHOWERS TOMORROW. WILL KEEP POPS VERY HIGH AS A BLEND OF MAV/MET
NUMBERS. FWC TOO LOW. WILL SHOW A GRADIENT WHERE HIGHEST CATEGORICAL
CHANCES WILL BE IN THE EAST...TAPERING TO LIKELY WESTERN ZONES.

NO OTHER CHANGES TO GRIDS OR ZONES BEYOND WEDS NITE.

.BGM...NONE.

BREWSTER
Hazardous weather outlook, Jul 22, 5:13 AM EDT, 9 hours 4 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
VERY HEAVY RAIN IS POSSIBLE AGAIN FROM THUNDERSTORMS EXPECTED TO
REDEVELOP LATER THIS AFTERNOON INTO THIS EVENING. STRONG, GUSTY
WINDS ARE A SECONDARY THREAT...ESPECIALLY FOR AREAS EAST AND SOUTH
OF I-88 WHERE CONDITIONS WILL BE THE MOST FAVORABLE FOR SEVERE
WEATHER OVER THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...
WEDNESDAY WILL AGAIN BE A DAY FAVORABLE FOR TORRENTIAL RAIN
PRODUCING THUNDERSTORMS. BEYOND THAT TIME...NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE TODAY OR TONIGHT. RAINFALL SPOTTERS
ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER
SERVICE IN BINGHAMTON.

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:30 AM EDTSevere Thunderstorm WarningBGMBroome45 min
Jul 22, 3:47 PM EDTFlash Flood WarningBGMSchuyler3 hr
Jul 22, 3:55 PM EDTFlash Flood WarningBGMSteuben4 hr
Jul 22, 5:40 PM EDTFlash Flood WarningBGMChemung4 hr
Jul 22, 6:26 PM EDTFlash Flood WarningBGMSchuyler2 hr
Jul 22, 6:34 PM EDTFlash Flood WarningBGMTompkins3 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.